Texas, 2005

Tornado and Hail in Texas, May 13, 2005

May 13, 2005 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms producing hail and a brief tornado moved across the northeast Texas panhandle during the evening hours. No damage or injuries were reported from the severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing hail and a brief tornado moved across the northeast Texas panhandle during the evening hours. No damage or injuries were reported from the severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 13, 1:55 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, May 13, 1:55 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT FRI MAY 13 2005

.DISCUSSION...
QUICK DISCUSSION BEFORE STORMS BREAK OUT ONCE AGAIN OVER THE
SOUTHEASTERN TEXAS PANHANDLE.  COOL FRONT PUSHED ACROSS MOST OF THE
REGION AND NOW RUNS FROM NEAR BEAVER OK TO NEAR HEREFORD. OUTFLOW
BOUNDARY/MOISTURE BOUNDARY PUSHING BACK TO THE WEST RUNS FROM NEAR
CLAUDE TO HIGGINS...WITH MESOLOW LOCATED NEAR FLOYDADA IN SRN
PLAINS.  SFC WINDS ACROSS SE TX PNHDL REMAIN OUT OF SE AND WILL HELP
TO HOLD MOISTURE IN PLACE.  18Z KAMA SOUNDING SHOWS STOUT CAP IN
PLACE ALOFT...BUT APPROACHING S/W SHOULD HELP TO WEAKEN THIS AND
ALLOW FOR TSRA TO DEVELOP ACROSS THE SOUTHEASTERN THIRD.  SVR
POTENTIAL EXISTS WITH LARGE HAIL AND ISOLD TORNADOES POSSIBLE AND
TOR WATCH IS IN PLACE UNTIL 9PM FOR SERN ZONES.  MIGHT SEE SOME
ELEVATED TSRA BACK WEST OF THE WATCH...AND THIS BEARS WATCHING EVEN
IF THE CHANCES ARE SLIM.

ADJUSTED POP GRIDS/FCST TO BUMP THEM UP ACROSS THE SERN ZONES AND
EXTEND THEM UNTIL MIDNIGHT.  SHOULD SEE A BRIEF BREAK TOMORROW AND
THEN ANOTHER SLIM CHANCE ON SATURDAY AS UPSLOPE FLOW DEVELOPS
ACROSS THE AREA.  BEST CHANCES FOR ANOTHER SHOT OF RAIN WILL BE ON
SUNDAY...ESPECIALLY OUT WEST ALONG THE TX/NM STATE LINE...AS NWLY
FLOW HELPS TO PUSH A S/W ACROSS ALOFT.  SLY FLOW THEN BECOMES
REESTABLISHED AT SFC FIRST PART OF NEXT WEEK AS SHORTWAVE RIDGE
DEVELOPS EARLY IN THE WEEK.  RAPID PROGRESSION OF SWLY FLOW AND
RIDGING CONTINUES THROUGH THE MID TO LATTER PART OF NEXT WEEK WHICH
WILL POSSIBLY BRING IN MORE CHANCES FOR PRECIP.  AS FOR THE FCST...
READJUSTED TEMPS FOR SUN AND MON AS WELL AS DEWPT GRIDS.  POP GRIDS
LOOK GOOD AS WELL AS MOST OTHER FIELDS.  OTHER THAN MINOR TWEAKS...
NO MAJOR CHANGES TO DAYS 4-7.  WILL GET TEXT PRODUCTS OUT EARLY TO
FOCUS ON SVR WX POTENTIAL FOR TONIGHT.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                49  72  51  68 /  20  10  20  20
BEAVER OK                  48  76  48  65 /  20  10  10  20
BOISE CITY OK              44  71  49  71 /  10   0  20  30
BORGER TX                  50  76  51  68 /  20  10  20  20
BOYS RANCH TX              46  74  52  72 /  20  10  20  30
CANYON TX                  49  74  52  69 /  20  10  20  20
CLARENDON TX               54  75  53  68 /  30  10  20  20
DALHART TX                 45  72  49  72 /  10  10  20  30
GUYMON OK                  46  74  48  68 /  20  10  20  20
HEREFORD TX                48  73  51  71 /  20  10  20  30
LIPSCOMB TX                52  77  49  65 /  30  10  10  20
PAMPA TX                   52  75  51  67 /  30  10  20  20
SHAMROCK TX                56  77  52  67 /  30  10  10  20
WELLINGTON TX              58  77  53  68 /  40  10  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

04/17
Hazardous weather outlook, May 13, 1:40 PM CST, 4 hours 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT FRI MAY 13 2005

OKZ001>003-TXZ001>020-141100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
240 PM CDT FRI MAY 13 2005

UPDATED TODAY FOR WATCH AND REFINED STORM LOCATIONS

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE
SOUTHEASTERN TEXAS PANHANDLE. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EAST OF A LINE FROM BEAVER OKLAHOMA TO AMARILLO TEXAS.
GENERAL THUNDERSTORMS ARE POSSIBLE OVER THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES.

THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE COLD FRONT
AND DRYLINE LATER THIS AFTERNOON. THESE STORMS HAVE THE POTENTIAL TO
QUICKLY BECOME SEVERE AS THEY MOVE TOWARDS THE HIGHER INSTABILITY
ACROSS THE EASTERN PANHANDLES. THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS...BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
ESPECIALLY ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. A TORNADO WATCH
IS IN EFFECT FOR THE SOUTHEASTERN TEXAS PANHANDLE THROUGH 900 PM
CDT.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE ALSO EXPECTED OVER THE WEEKEND AS MOISTURE
RETURNS TO THE PANHANDLES AND UPPER LEVEL DISTURBANCES MOVE
THROUGH. THE HIGHEST LIKELIHOOD OF STRONG STORMS WILL BE ACROSS THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES ON SUNDAY AFTERNOON AND
EVENING...WHERE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN HALF OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD BE READY FOR POSSIBLE ACTIVATION
LATER THIS AFTERNOON AND THIS EVENING.

KRAMAR

In the hours before

Special weather statement, May 13, 4:49 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT FRI MAY 13 2005

TXZ015-132330-
WHEELER TX-
549 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM MOVING INTO WHEELER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF MOBEETIE AT 549
PM CDT...MOVING EAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY.

PEOPLE IN WHEELER COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN
Special weather statement, May 13, 4:59 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT FRI MAY 13 2005

TXZ004-132345-
OCHILTREE TX-
559 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM IN OCHILTREE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF WOLF CREEK
PARK AT 559 PM CDT...MOVING SOUTHEAST AT 15 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

JJB
Special weather statement, May 13, 5:24 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT FRI MAY 13 2005

TXZ013-018-140200-

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED A PORTION OF
TORNADO WATCH 269. COUNTIES CLEARED INCLUDE:

IN THE TEXAS PANHANDLE:
CARSON...ARMSTRONG...

THIS INCLUDES THE CITIES OF...CLAUDE...PANHANDLE...

TXZ009-010-014-015-019-020-140200-

TORNADO WATCH 269 REMAINS VALID UNTIL 900 PM CDT FRIDAY FOR THE
FOLLOWING COUNTIES:

IN THE TEXAS PANHANDLE:
ROBERTS...HEMPHILL...GRAY...WHEELER...DONLEY...COLLINGSWORTH...

THIS INCLUDES THE CITIES OF...CANADIAN...CLARENDON...MIAMI...PAMPA...
SHAMROCK...WELLINGTON...
Special weather statement, May 13, 5:40 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT FRI MAY 13 2005

TXZ009-010-014-015-019-020-140200-

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED ALL COUNTIES IN
TORNADO WATCH 269. COUNTIES CLEARED INCLUDE:

IN THE TEXAS PANHANDLE:
ROBERTS...HEMPHILL...GRAY...WHEELER...DONLEY...COLLINGSWORTH...

THIS INCLUDES THE CITIES OF...CANADIAN...CLARENDON...MIAMI...PAMPA...
SHAMROCK...WELLINGTON...
Special weather statement, May 13, 5:41 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT FRI MAY 13 2005

TXZ010-140030-
HEMPHILL TX-
641 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM IN HEMPHILL COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF CANADIAN AT
641 PM CDT...MOVING SOUTHEAST AT 18 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

JJB
Special weather statement, May 13, 5:42 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT FRI MAY 13 2005

TXZ004-140015-
OCHILTREE TX-
642 PM CDT FRI MAY 13 2005

...STRONG THUNDERSTORM IN OCHILTREE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF WOLF CREEK
PARK AT 642 PM CDT...MOVING EAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN OCHILTREE COUNTY...ESPECIALLY THOSE IN WOLF CREEK PARK...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN

The radar

The Amarillo radar (KAMA), 141 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Hemphill

When
May 13, 6:31 PM CST
Where
Hemphill County, Canadian
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -100.250

Hail, Hemphill

When
May 13, 6:33 PM CST
Where
Hemphill County, 2 mi NW of Canadian
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.900, -100.383

Tornado, Hemphill

When
May 13, 6:55 PM CST
Where
Hemphill County, 7 mi NE of Gageby
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
35.917, -100.417

The tornado remained over open country. The path length and path width were estimated. No damage or injuries were reported with this tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450288, 5448779, 5448780.